SESSION TITLE: Diffuse Lung Disease Student/Resident Case Report Posters
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Cosmetic augmentation using silicone is a growing trend among women. Silicone is a liquid polymer that is considered to be non-immunogenic with few side effects. We present a case of a young woman who developed acute pneumonitis and acute respiratory distress syndrome (ARDS) after the administration of silicone into the buttocks.
CASE PRESENTATION: A 29 y/o woman presented with worsening dyspnea, chest pain and dry cough for 5 days. Patient denied smoking, illicit drug use, recent travel or sick contacts. Vital signs showed SaO2 of 93% on RA, HR of 124 bpm, RR of 22, Temp of 98.3F with normal BP. Patient appeared acutely ill, dyspneic but able to speak in complete sentences. Auscultation revealed scattered crackles in all lung zones. Lab results were significant for a WBC of 12000/mm3. CXR showed extensive air space opacities. Patient later reported that she received 1000 ml of silicone into both buttocks one day prior to onset of symptoms. CT chest revealed peripherally located airspace and interstitial opacities in both the lungs with no pulmonary embolism. Patient continued to deteriorate with a RR of 48 and SaO2 of 83% on RA, despite being on antibiotics. Patient was transferred to MICU, started on methylprednisolone 60mg iv daily and was placed on non-invasive ventilation. Sputum and blood culture were negative for bacteria, fungi and virus. Antibiotics were stopped. After 3 days of steroids patient’s symptoms improved significantly. Patient was discharged home on 2L supplemental oxygen and tapering dose of prednisone.
DISCUSSION: Cases of silicone associated lung diseases have been reported in the literature. Silicone emboli to the lungs can rarely induce an acute pneumonitis syndrome. Pulmonary silicone embolus could occur in a number of ways: inadvertent direct injections into a blood vessel, high-pressure administration of large volumes of silicone causing seepage into a blood vessel or diffusion of silicone material into bloodstream by direct massage of the injected sites. Treatment of silicone induced pneumonitis is mainly supportive and the early use of corticosteroids may prevent the development of severe ARDS.
CONCLUSIONS: Silicone induced pneumonitis is a rare but serious complication and a high index of suspicion is needed in patients who develop sudden onset dyspnea and hypoxemia following a liquid silicone administration. The diagnosis can frequently be missed with a wide differential diagnosis by radiology often combined with incomplete patient history.
Reference #1: Chung KY et al. Clinicopathologic review of pulmonary silicone embolism with special emphasis on the resultant histologic diversity in the lung — a review of five cases. Yonsei Med J 2002.
Reference #2: Schmid A et al. Silicone embolism syndrome: a case report, review of the literature, and comparison with fat embolism syndrome. Chest 2005.
Reference #3: GE Gurvitis. Silicone Pneumonitis after a Cosmetic Augmentation Procedure.N Engl J Med 2006.
DISCLOSURE: The following authors have nothing to disclose: Victor Udechukwu, Deepthi Gudivada, Venkat Rajasurya, Patricia Macias
No Product/Research Disclosure Information